Missouri, 2010

Damaging Winds in Missouri, July 17 to 19, 2010

July 17 to 19, 2010 · NWS MEG · 2 events in 1 county or zone

A dying mesoscale convective complex moved into the Midsouth during the early morning hours of July 19th, 2010. The complex produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A dying mesoscale convective complex moved into the Midsouth during the early morning hours of July 19th, 2010. The complex produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 10:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 16, 10:35 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT FRI JUL 16 2010

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1026 PM CDT FRI JUL 16 2010/

UPDATE...
UPDATED FOR SHOWERS CONTINUING ACROSS NORTHERN MISSISSIPPI AND
PORTIONS OF NORTHEAST ARKANSAS

DISCUSSION...

MODERATE SHOWERS...WITH A FEW EMBEDDED STORMS WILL LIKELY CONTINUE
THROUGH 2 AM ACROSS NORTHERN MISSISSIPPI AND UNTIL MIDNIGHT OVER
PORTIONS OF NORTHEAST ARKANSAS. SO RAISED POPS IN THESE AREAS AS
MODELS ARE IN FAIR AGREEMENT THAT PRECIPITATION WILL LINGER.

JAB

PREV DISCUSSION... /ISSUED 753 PM CDT FRI JUL 16 2010/

UPDATE...

UPDATED FOR SATURDAY HEAT ADVISORY.

DISCUSSION...

THE COMBINATIONS OF TEMPERATURES IN THE MID 90S AND DEWPOINTS IN
THE MID 70S WILL YIELD HEAT INDICES OF 105 TO 109 FROM LATE
MORNING TO EARLY EVENING ON SATURDAY MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. FURTHER EAST CLOUD COVER AND SCATTERED STORMS
SHOULD KEEP HEAT INDICES BELOW THE ADVISORY CRITERIA.

JAB

PREV DISCUSSION... /ISSUED 629 PM CDT FRI JUL 16 2010/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION AND INCREASED POPS FOR EARLY
EVENING.

DISCUSSION...

CONVECTION CONTINUES TO FIRE UP ALONG EXISTING WEST MOVING OUTFLOW
BOUNDARY....NOW IN EASTERN ARKANSAS. OTHER STORMS HAVE ALSO
REDEVELOPED OVER NORTHERN MISSISSIPPI...WITH A LARGE SHIELD OF
MODERATE RAIN WAS ALSO PERSISTENT. THUS HAVE INCREASED POPS TO
LIKELY THROUGH 03Z...WITH A CONTINUED SLIGHT CHANCE FOR THE
REMAINDER OF THE NIGHT. CONVECTION SHOULD BECOME MORE ISOLATED
A COUPLE HOURS AFTER SUNSET. ALSO ADJUSTED SKY GRIDS ACCORDINGLY.

JAB

PREV DISCUSSION... /ISSUED 423 PM CDT FRI JUL 16 2010/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS
DEPICT AN UPPER LEVEL TROUGH AXIS LOCATED ACROSS THE TENNESSEE AND
LOWER MISSISSIPPI VALLEY. AT THE SURFACE...A WEAK COLD FRONT IS
ALL BUT NONEXISTENT AS OF 4 PM CDT FORECAST ISSUANCE WITH
TEMPERATURES IN THE 70S TO LOWER 80S WHERE CONVECTIVE ACTIVITY HAS
COOLED THE ATMOSPHERE AND LOWER TO MIDDLE 90S ACROSS AREAS THAT
HAVE REMAINED DRY THUS FAR. CONVECTIVE CHANCES AND HEAT ADVISORY
POTENTIAL ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S
FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CANCELLED HEAT
ADVISORY ACROSS AREAS ALONG/SOUTH OF THE TENNESSEE MISSISSIPPI
BORDER AS SHOWERS AND THUNDERSTORMS HAVE COOLED TEMPERATURES AND
THUS REDUCED HEAT INDICIES. AREAS ACROSS THE REMAINDER OF THE
FORECAST AREA MAY SEE A BRIEF PERIOD OF HEAT INDICIES AROUND 105
DEGREES BUT SHOULD QUICKLY DIMINISH AS SHOWERS AND THUNDERSTORMS
AFFECT THE REMAINDER OF THE MID SOUTH THROUGH AT LEAST EARLY
EVENING. SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DIMINISH
ON/AFTER MID EVENING WITH THE LOSS OF DAYTIME HEATING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING
FROM PULSE THUNDERSTORMS PRODUCING WET MICROBURSTS. THE MAIN
THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALIZED
FLOODING FROM HEAVY RAINFALL AS PRECIPITABLE WATER VALUES REMAIN
QUITE HIGH ABOVE 2 INCHES.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS
AS A VERY WARM...MOIST AND CONDITIONALLY UNSTABLE AIRMASS REMAINS
IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. THINK OVERALL
CONVECTIVE COVERAGE WILL GRADUALLY DECREASE IN COVERAGE EACH DAY
AS THE UPPER LEVEL RIDGE AXIS SLOWLY BUILDS IN ACROSS THE REGION.
THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK
WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL AS THE SEVERE WEATHER THREATS.

LOW TEMPERATURES WILL REMAIN QUITE WARM AT NIGHT WITH LOWS IN THE
70S TOWARDS THE TENNESSEE RIVER WHILE READINGS ACROSS THE
MISSISSIPPI RIVER DELTA WILL BE IN THE UPPER 70S TO AROUND 80
DEGREES. HIGH TEMPERATURES WILL BE PREDOMINANTLY IN THE LOWER TO
MIDDLE 90S. THE HIGH LOW LEVEL MOISTURE COMBINED WITH THE HOT
TEMPERATURES MAY NECESSITATE ADDITIONAL HEAT ADVISORIES THIS
WEEKEND INTO NEXT WEEK. EVENING/MIDNIGHT SHIFTS WILL CONTINUE TO
MONITOR HEAT TRENDS AND ADJUST FORECAST TRENDS AS NEEDED.

LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG RANGE
MODELS CONTINUE TO INDICATE A WARM...MOIST...AND HUMID AIRMASS
REMAINING IN PLACE ACROSS THE MID SOUTH THROUGH THE LONG TERM
FORECAST. INCLUDED ISOLATED SHOWERS AND THUNDERSTORMS IN FORECAST
FOR TUESDAY AS ATMOSPHERE WILL REMAIN CONDITIONALLY UNSTABLE.
BEYOND TUESDAY...A BUILDING UPPER LEVEL RIDGE WILL RESULT IN
MAINLY RAIN FREE CONDITIONS AND VERY HOT TEMPERATURES. HEAT
HEADLINES MAY BE NEEDED THROUGHOUT THE LONG TERM FORECAST.

CJC

AVIATION...
06Z TAF CYCLE

A VERY MOIST AIRMASS WILL REMAIN OVER THE MIDSOUTH DURING THE NEXT
24 HOURS. EVENING CONVECTION HAS LEFT SOME PATCHY STRATUS MAINLY
ACROSS NORTHERN MISSISSIPPI AND EAST CENTRAL ARKANSAS. WITH A
CONTINUED SOUTHERLY LOW LEVEL FETCH BELIEVE KMEM...KMKL...AND
KTUP MAY SEE OCCASIONAL MVFR CIGS/VIS NEAR SUNRISE. MODERATELY
CONFIDENT THAT VFR CONDITIONS WILL REMAIN AT KJBR. WINDS WILL
GENERALLY BE FROM THE SOUTH AT 5 TO 10 KNOTS.

CONVECTION WILL BECOME SCATTERED DURING THE AFTERNOON
PERIOD...WITH CONFIDENCE THAT KTUP WILL HAVE THE BEST CHANCE FOR
ACTIVITY ON STATION. LEFT EITHER VCTS OR SCT CB LAYER FOR
REMAINDER SITES. ACTIVITY SHOULD WANE EARLIER IN THE EVENING WITH
SKIES BECOMING PARTLY CLOUDY. PATCHY FOG WILL LIKELY BE A PROBLEM
SHORTLY AFTER THIS TAF PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  95  78  96 /  70  30  10  10
MKL  72  92  73  93 /  70  30  10  20
JBR  75  94  76  96 /  60  20  10  10
TUP  74  91  75  92 /  70  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM 10 AM TO 8 PM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY FROM 10 AM TO 8 PM CDT SATURDAY FOR DUNKLIN-
     PEMISCOT.

MS...HEAT ADVISORY FROM 10 AM TO 8 PM CDT SATURDAY FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...HEAT ADVISORY FROM 10 AM TO 8 PM CDT SATURDAY FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jul 16, 11:00 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT SAT JUL 17 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-180700-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1200 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT FROM 10 AM THROUGH 8 PM ON SATURDAY
WEST OF A UNION CITY TENNESSEE...TO CHARLESTON MISSISSIPPI LINE.
DANGEROUS HEAT INDICES OF 105 TO 109 ARE EXPECTED.

ADDITIONAL HEAT ADVISORIES ARE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY INTO NEXT WEEK WITH HEAT INDEX READINGS CLIMBING TO BETWEEN
105 AND 109 DEGREES.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE
ON SATURDAY ACROSS THE MIDSOUTH. GUSTY WINDS AND LOCALIZED FLASH
FLOODING WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE MIDSOUTH ON SATURDAY.

JAB/MBS

In the hours before

Special weather statement, Jul 16, 6:27 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 PM CDT FRI JUL 16 2010

ARZ008-170100-
RANDOLPH AR-
727 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES NORTHWEST OF ELEVEN POINT AT 727 PM CDT...MOVING NORTH AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 16, 6:28 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             BOONEVILLE              34.66N 88.57W
07/16/2010  M0.75 INCH       PRENTISS           MS   LAW ENFORCEMENT

            POLICE SQUAD CAR WINDSHIELD WAS DAMAGED BY HAIL JUST TO
            THE EAST OF TOWN.

1159 AM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
07/16/2010                   PRENTISS           MS   LAW ENFORCEMENT

            A COUPLE OF TREES ARE DOWN ON CHERRY STREET IN THE TOWN
            OF BOONEVILLE.

1206 PM     FLASH FLOOD      BOONEVILLE              34.66N 88.57W
07/16/2010                   PRENTISS           MS   LAW ENFORCEMENT

            WATER IS OVER 2ND STREET, NEAR THE HOSPITAL, AND
            INDUSTRIAL PARK ROAD, AREAS HAVE BEEN BLOCKED OFF

0135 PM     TSTM WND DMG     10 SE ABERDEEN          33.74N 88.41W
07/16/2010                   MONROE             MS   EMERGENCY MNGR

            A FEW TREES ARE DOWN IN THE TOWN OF HAMILTON.

0425 PM     FLASH FLOOD      SAULSBURY               35.05N 89.09W
07/16/2010                   HARDEMAN           TN   EMERGENCY MNGR

            SPARKMAN ROAD WAS CLOSED IN A FEW LOCATIONS IN THE TOWN
            OF SAULSBURY.

0535 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
07/16/2010                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FLOODING IN THE CITY OF JONESBORO, CLOSE TO A FOOT OF
            WATER OVER WASHINGTON AVENUE NEAR THE POLICE STATION IN
            TOWN.

0620 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
07/16/2010                   LEE                MS   LAW ENFORCEMENT

            FLOODING OF A FEW STREETS NEAR THE LIBRARY

&&

RRH
Special weather statement, Jul 16, 6:37 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT FRI JUL 16 2010

ARZ048-049-170115-
LEE AR-ST. FRANCIS AR-
737 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  EASTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER HUGHES AT 737 PM CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
HUGHES...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES MIDWAY LAKE AND TUNICA LAKE.
Special weather statement, Jul 16, 7:04 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT FRI JUL 16 2010

ARZ049-058-170145-
PHILLIPS AR-LEE AR-
804 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

  SOUTHWESTERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHWEST OF MARVELL AT 804 PM CDT...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
MARVELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 16, 9:15 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 PM CDT FRI JUL 16 2010

ARZ017-170345-
LAWRENCE AR-
1015 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1045 PM CDT FOR...

  WESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LAKE CHARLES STATE PARK AT 1015 PM
CDT...MOVING NORTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE COUNTY...INCLUDING LOCATIONS NEAR BLACK ROCK AND
LAKE CHARLES STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 84 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
July 17, 12:25 AM CST to 12:40 AM CST
Where
Pemiscot County, Steele to 1.55 mi S of Steele
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.100, -89.830

Straight line winds knocked down several tree limbs in Steele.

Thunderstorm Wind, Pemiscot

When
July 19, 12:10 AM CST to 12:25 AM CST
Where
Pemiscot County, Hayti to 0.68 mi NNE of Hayti
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.230, -89.750

Winds were estimated at 65 mph in Hayti. Several large tree limbs were knocked down as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249132, 249131.